Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS Tallahassee, FL

July 30, 20204 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 30, 2020, 3:44 PM EDT for 4 counties in Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 3:44 PM EDT (19:44 UTC)
Expired
Jul 30, 2020, 4:30 PM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, GA, Cook County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 14 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:45 PM EDTTSTM WND DMGHahira, GAA FEW TREES DOWN.
Jul 30, 4:12 PM EDTTSTM WND DMGI-75 At Exit 22, GAPOWER LINES DOWN ON VAL TECH ROAD IN FRONT WIREGRASS TECHNICAL COLLEGE.
Jul 30, 4:13 PM EDTTSTM WND DMG1 Sse I-75 At Exit 22, GAPOWER LINES DOWN ON I-75 JUST SOUTH OF EXIT 22.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS52 KTAE 301944
SVRTAE
GAC027-075-173-185-302030-
/O.NEW.KTAE.SV.W.0201.200730T1944Z-200730T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
344 PM EDT Thu Jul 30 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  South central Cook County in south central Georgia...
  Southern Lanier County in south central Georgia...
  Lowndes County in south central Georgia...
  Northeastern Brooks County in south central Georgia...

* Until 430 PM EDT.

* At 343 PM EDT, a severe thunderstorm was located near Hahira, or 10
  miles south of Adel, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Valdosta, Hahira, Moody Air Force Base, Remerton, Morven, Cecil,
  Naylor, Barney, Greenwood, Barretts, I-75 At Exit 29, I-75 At Exit
  22 and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8312 3079 8313
      3072 8313 3095 8356 3108 8346 3104 8331
      3103 8329 3103 8326 3095 8297 3087 8297
TIME...MOT...LOC 1943Z 293DEG 23KT 3098 8342 

HAIL...<.75IN
WIND...60MPH
 
$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:25 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 1:25 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
125 PM EDT Thu Jul 30 2020

.AVIATION...
[Through 18Z Friday]
Scattered thunderstorms will primarily impact the eastern three
terminals this afternoon, with VFR conditions prevailing
otherwise. Brief MVFR is possible around sunrise, before VFR
returns mid-morning on Friday.

&&

.PREV DISCUSSION [1039 AM EDT]...

.NEAR TERM [Through Today]...
Atmosphere remains moist this morning with the 12z KTAE sounding
right around 2in PWAT. However, low-level flow is more westerly
today, with some drier air approaching from the central Gulf
Coast. These two factors will likely limit coverage of afternoon
convection, especially across the western half of the CWA. Will
keep highest rain chances across the east today.

.SHORT TERM [Friday Through Saturday]...

A broad positively tilted eastern CONUS trough will gradually
amplify, breaking down and forcing east the subtropical ridge.
While there will be a large area of mid-level dry air across the
entire GOMEX and Deep South coast, a high-level shortwave will
perturb the flow enough to allow moisture advected in from the
west to dip into the Tri-State region on Friday. Expect scattered
storms to develop region-wide under the weak synoptic forcing,
coupled with the seabreezes, moisture gradients, and other
resultant boundaries. It appears as though the drier air in the
Gulf will get funneled into the region on Saturday ahead of the
strengthening frontal system entering the Southeast - resulting
in much lower PoPs.

.LONG TERM [Saturday Night Through Thursday]...

Operational guidance is still having a difficult time coming into
agreement regarding the eventual track of Isaias. While they're
all initializing the developing center fairly well this morning,
the disagreements begin as Isaias emerges from its interactions
with Hispaniola. Depending upon where the most robust convection
forms, and just how much and how early the subtropical ridge
breaks down will determine how far west and how progressive Isaias
is. The GFS currently is the farthest east and fastest as the
storm is under greater influence from the subtropical ridge. The
further west you go in the guidance envelope, the slower the
system moves before interacting with the approaching frontal
system and advecting northeast. It should be noted that the
operational ECMWF remains on the western side of its ensemble
envelope, and thus the continued but slow shift eastward with the
track guidance to better fit the entire suite of ensemble
guidance. All this to say that for just a little bit longer there
will be a large amount of uncertainty in the longer range track of
Isaias, with the possibility still out there that the storm could
enter the Gulf and bring impacts to the region late this weekend.

.MARINE...

Winds and seas will generally remain below Cautionary levels as we
head into the weekend. Brief upticks to 15 knots or so will be
possible in the seabreeze each afternoon. Later this weekend a
great deal of uncertainty is introduced into the forecast as
Tropical Storm Isaias makes its approach towards Florida.

.FIRE WEATHER...

Other than high dispersions expected across SE Alabama and SW
Georgia today, there are no fire weather concerns.

.HYDROLOGY...

Prior to any tropical influences, rainfall is expected to be
below normal through Saturday and flooding is not a concern
outside of areas that get some training of echoes. Rivers are
running low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  93  72  98  73 /  10  40   0  10  10
Panama City   78  87  76  91  75 /  10  30   0  10  10
Dothan        74  91  71  94  71 /  20  50   0  20  10
Albany        74  92  73  96  73 /  10  40   0  10  10
Valdosta      73  92  73  96  73 /  10  30  10  20  10
Cross City    74  92  73  97  74 /  10   0   0  20  20
Apalachicola  77  89  75  90  75 /  10  30   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-South
     Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Bunker
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 30, 2:59 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
259 PM EDT Thu Jul 30 2020

GAZ148-161-301945-
Berrien GA-Lanier GA-
259 PM EDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 345 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nashville, Meigs, Courthouse, Berrien Co A/P, Allenville, Weber,
Bannockburn and Teeterville.

LAT...LON 3115 8328 3131 8317 3129 8305 3128 8305
      3127 8304 3123 8305 3122 8304 3121 8305
      3119 8305 3118 8297 3102 8297
TIME...MOT...LOC 1858Z 288DEG 18KT 3120 8313

25-CAMP
Special weather statement, Jul 30, 3:17 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM EDT Thu Jul 30 2020

GAZ146>148-158>161-302000-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
Thomas GA-
317 PM EDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTHEASTERN BERRIEN...
NORTHERN LANIER...NORTHWESTERN LOWNDES...NORTHEASTERN THOMAS...BROOKS
AND SOUTHEASTERN COLQUITT COUNTIES UNTIL 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sparks to 7 miles northeast of Pavo to 6 miles
northeast of Thomasville. Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Adel, Quitman, Valdosta, Nashville, Lakeland, Hahira, Sparks, Ray
City, Pavo, Coolidge, Moody Air Force Base, Meigs, Morven, Berlin,
Barwick, Cecil, Ellenton, Reed Bingham State Park, Barretts and New
Lois.

LAT...LON 3112 8300 3087 8328 3069 8367 3103 8392
      3108 8372 3126 8346
TIME...MOT...LOC 1916Z 294DEG 21KT 3116 8347 3101 8363 3091 8390

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:59 PM EDTSpecial Weather StatementTAELanier46 min
Jul 30, 3:17 PM EDTSpecial Weather StatementTAEBrooks, Cook43 min
Jul 30, 4:37 PM EDTSpecial Weather StatementTAELowndes23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.